Opioid abusers have taken to an odd new trend to get their fix: ingesting anti-diarrheal medicine for its opioid ingredient.
Addicts have been taking the drug loperamide, commonly found in medicine like Imodium A-D, by the dozens to help them alleviate withdrawal symptoms, NJ.com reported Sunday.
“If they’re addicted [to opioids] and treatment is too difficult to come by, they will do whatever they can to get that opioid effect,” Dr. Anthony Kolodny, who founded the addiction center Phoenix House, told NJ.com.
Loperamide is an opioid that, if taken at recommended dosages of one or two pills, produces no high. However, users have been taking them by the dozens, which can produce a low-level high or help get rid of the symptoms associated with opioid withdrawals.
“The recommended dose is 2 to 4 milligrams,” he said. “I took about 40 milligrams,” an unnamed user told NJ.com. He said at first he would feel “gut-clenching” constipation and get extremely itchy, but once the loperamide kicked in, he would feel a buzz. He said while the high is nowhere near as intense as heroin, the withdrawals were every bit as bad.
The Food and Drug Administration (FDA) has noticed a trend in its abuse and even issued a warning about serious heart problems like abnormal hearth rhythm in June. The FDA says the maximum amount to be taken in any given day is 8 milligrams for over-the-counter use, or 16 milligrams if prescribed by a doctor.
“[T]he FDA is considering the appropriate regulatory action,” Andrea Fischer, of the office of media affairs for the FDA, told The Daily Caller News Foundation. “[I]ncluding potential labeling changes (within our regulatory authority for [prescription] and [over-the-counter] products) to reflect information about cardiac adverse events related to the use of high doses of loperamide or to concomitant use of loperamide with certain interacting drugs.”
“The FDA continues to evaluate this safety issue and will determine if additional FDA actions are needed,” Fischer concluded.
Since 2010, using data from the Center for Disease Control and Prevention, the FDA said there has been an uptick in of cases involving intentional abuse. It also noted that while deaths from abuse remain low, there has been an increase since 2012. Of the 48 total cases the FDA found of “serious heart problems” associated with abuse, more than half have come about since 2010.
“I didn’t give a (expletive) about the social stigma of diarrhea medication,” the unnamed user told NJ.com. “And the fact that it’s a dirty, (expletive)-y high.”
Send tips to craig@
All content created by the Daily Caller News Foundation, an independent and nonpartisan newswire service, is available without charge to any legitimate news publisher that can provide a large audience. All republished articles must include our logo, our reporter’s byline and their DCNF affiliation. For any questions about our guidelines or partnering with us, please contact email@example.com.